Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 33, NWS Salt Lake City, UT

August 31, 2020Washington County, Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 31, 2020, 3:07 PM MDT for Washington County, Utah. It took effect at Sep 1, 2020, 3:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2020, 3:07 PM MDT (21:07 UTC)
In effect from
Sep 1, 2020, 3:00 AM MDT
Expired
Sep 1, 2020, 6:00 PM MDT
In force
15 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3507 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

494 
WWUS85 KSLC 312107
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
307 PM MDT Mon Aug 31 2020

UTZ497-011100-
/O.NEW.KSLC.FW.W.0033.200901T0900Z-200902T0000Z/
Mojave Desert-
307 PM MDT Mon Aug 31 2020

...RED FLAG WARNING IN EFFECT FROM 3 AM TO 6 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 3 AM to 6 PM MDT Tuesday.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Northeast winds 15 to 25 mph with gusts to 40 mph.

* RELATIVE HUMIDITY...Near 15 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts may spread rapidly.

* ADDITIONAL DETAILS...Strong and gusty northeast winds will
  develop behind the cold moving south through the area late
  tonight. already low humidity values will see only fair to poor
  recoveries late tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ478>484-488-489-492>496-498-010300-
/O.CON.KSLC.FW.W.0032.000000T0000Z-200901T0300Z/
Salt Lake Desert-Wasatch Mountains-Uinta Mountains-
Western Ashley National Forest-Western Uintah Basin-
Southern Ashley National Forest-Tavaputs Plateau-
Manti National Forest-San Rafael Swell-Central Utah West Desert-
Central Utah Mountains-Henry Mountains-Color Country West Desert-
Color Country Mountains-Grand Staircase-
307 PM MDT Mon Aug 31 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 478...
479...480...481...482...483...484...488...489...492...493...494...
495...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 478 Salt Lake Desert...Fire 
  Weather Zone 479 Wasatch Mountains...Fire Weather Zone 480 
  Uinta Mountains...Fire Weather Zone 481 Western Ashley 
  National Forest...Fire Weather Zone 482 Western Uintah Basin...
  Fire Weather Zone 483 Southern Ashley National Forest...Fire 
  Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 488 
  Manti National Forest...Fire Weather Zone 489 San Rafael 
  Swell...Fire Weather Zone 492 Central Utah West Desert...Fire 
  Weather Zone 493 Central Utah Mountains...Fire Weather Zone 
  494 Henry Mountains...Fire Weather Zone 495 Color Country West 
  Desert...Fire Weather Zone 496 Color Country Mountains and 
  Fire Weather Zone 498 Grand Staircase.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...Minimum values of 10 to 15 percent across 
  most areas.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts may spread rapidly.

* ADDITIONAL DETAILS...Humidity values will increase behind a 
  cold front moving south across the state this afternoon 
  through tonight. Winds will shift to the north behind the 
  front and remain elevated through this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
1 follow-up statement
970 
WWUS85 KSLC 011006
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
406 AM MDT Tue Sep 1 2020

UTZ497-020000-
/O.CON.KSLC.FW.W.0033.000000T0000Z-200902T0000Z/
Mojave Desert-
406 AM MDT Tue Sep 1 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Northeast winds 20 to 30 mph with gusts to 45 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  fire starts may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 31, 10:15 AM MDT, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 31, 10:15 AM MDT, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1015 AM MDT Mon Aug 31 2020

.SYNOPSIS...The next cold front will cross the region late today
through tonight. Much cooler, early fall-like temperatures are
expected Tuesday, followed by a warming trend beginning Wednesday
and continuing through the end of the week.

&&

.SHORT TERM (Through 12Z Thursday)...The upper trough currently
positioned over the Pacific Northwest will continue to strengthen
as it tracks south-southeast across the eastern Great Basin this
afternoon through the overnight hours. The associated surface cold
front will reach northern Utah this afternoon, then strengthen as
it moves south across northern/central Utah through this evening.

Precipitation along the front looks to be rather limited this
afternoon as strong low-level cold advection pushes the surface
boundary out ahead of the mid-level trough and the associated
cold air aloft. By late this afternoon and evening strong low-
level frontogenic forcing will develop as the upper trough catches
up with the front across central and northeast Utah. This period
of fairly strong lift will offer up the best chance for convective
precip this evening.

Convection will linger along the eastern extent of the front over
southeast Utah in the area of best instability and dynamic
support for lift with the passing upper trough into early Tuesday.
The developing anti-cyclonic northerly flow trailing the upper
trough will bring an end to most if not all precip by late Tuesday
morning or early afternoon.

Cool, fall-like temperatures will follow the trough for Tuesday.
These cool temperatures will be short-lived as strong high
pressure aloft builds into the region from the west and returns
temperatures back to the recent summer-like levels heading into
the end of the week.

.LONG TERM (After 12Z Thursday)...A rapid warmup is in store for
Utah and southwest Wyoming by the middle of the week as a potent
area of high pressure aloft over the West Coast slides eastward
into the Great Basin. Most valleys of northern and central Utah
will quickly return to 90s for highs, with 100s in the St George
and Lake Powell areas. Current guidance suggests that Saturday
will be the peak of this warm spell, leading to elevated heat risk
for sensitive groups in most lower elevations. The current
forecast high for Saturday at SLC (96) is within a degree of the
record for that date. That said, compared to our last prolonged
heat event, one aspect reducing the heat risk with this episode
will be lower overnight lows thanks to less daylight. Lastly, we
may see increased haze and smoke again during this period,
depending on fire activity in nearby states. Dry conditions will
persist through the weekend.

Forecast certainty drops off quickly from Sunday onward (for
temperatures at least) as models begin to generally retrograde the
ridge westward and stronger northwest flow aloft edges into the
Northern Rockies along with a cooler air mass. The degree of
retrogression varies significantly among ensembles, which will
determines how much cooling our area experiences and how quickly.
However, two things are still fairly certain: 1) largely dry
conditions will continue for the foreseeable future, and 2) we
will at least cool off to some degree from the weekend into next
week.

&&

.AVIATION...VFR conditions will prevail across the terminal through
the valid TAF period. Light southerly winds will become variable at
times during the morning. A front will move through the terminal
around 21z where winds will shift to the northwest and turn gusty.
There is a 40% chance wind gusts will exceed the 26kt/30mph
threshold. Light rain may impact the terminal around 00z, but
shouldn't bring any degradation in flight categories.

&&

.FIRE WEATHER...The first of two cold fronts is currently stalled
across central Utah this morning, and will slowly drift southward
through the day. Gusty west winds in the wake of this front will
result in critical fire weather conditions across most areas this
afternoon. A secondary, stronger front will cross the area late
today through tonight bringing a band of showers along with gusty
north winds. This will also bring a re-enforcing shot of cool air
which will keep temperatures below normal through Tuesday. High
pressure will quickly rebound bringing a warming trend for the
middle portion of the week, with dry weather persisting through at
least the upcoming weekend.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ478>484-488-
     489-492>496-498.

WY...None.
&&

CONGER/VAN CLEAVE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 31, 4:14 AM MDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
414 AM MDT Mon Aug 31 2020

UTZ001>016-019>021-517-518-WYZ021-011015-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
414 AM MDT Mon Aug 31 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected across much of the
outlook area today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.